Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2003, 12:32 AM CDT for Douglas County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 12:32 AM CDT (05:32 UTC)
- Expired
- Apr 19, 2003, 1:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
735
WUUS53 KTOP 190532
SVRTOP
KSC045-190600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1232 AM CDT SAT APR 19 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 100 AM CDT
* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CLINTON LAKE...OR ABOUT 8 MILES SOUTHWEST
OF LAWRENCE...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWRENCE AT 1240 AM CDT
EUDORA AT 1245 AM CDT
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3895 9548 3882 9538 3896 9506 3896 9520
3903 9519 3903 9533
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:45 PM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Apr 18, 3:45 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 345 PM CDT FRI APR 18 2003 CONVECTION TONIGHT THROUGH SATURDAY AND THEN AGAIN ON WEDNESDAY AND THURSDAY ARE PRIMARY FORECAST CONCERNS. THE ATMOSPHERE HAS BECOME UNSTABLE WITH A WARM FRONT STRETCHING EAST ACROSS EAST CENTRAL KANSAS AND A DRYLINE EXTENDING SOUTH THROUGH CENTRAL KANSAS. TOWERING CU HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL KANSAS. THINK THAT SCATTER THUNDERSTORMS WILL DEVELOP IN THE NEXT COUPLE HOURS WITH SEVERE WEATHER POSSIBLE. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HOWEVER THERE IS SUFFICIENT SHEAR FOR THE POSSIBILITY OF TORNADOES. CONVECTION IS EXPECTED TO REDEVELOP DURING THE EARLY MORNING HOURS SATURDAY ALONG THE TROUGH AXIS/COLD FRONT. FLOW BECOMES PARALLEL TO THIS FEATURE AND HEAVY RAIN WILL BE POSSIBLE ACROSS EAST CENTRAL KANSAS. BETTER VORTICITY WILL BE THE MAIN FACTOR IN CONVECTION FOR TOMORROW AND SHOULD CONTINUE THROUGH MOST OF THE DAY SATURDAY AS THE WAVE EJECTS NORTHEAST. THE MODELS HAVE SLOWED THIS WAVE DOWN SOME AND ALLOW THE WAVE TO MOVE MORE ACROSS THE AREA THEN PREVIOUS. THE MODELS SHOW MORE PRECIP SATURDAY AFTERNOON ACROSS NORTH CENTRAL ZONES AS THE 850 FRONT MOVES THROUGH SO HAVE INCREASED POPS OVER THIS AREA AS WELL. THERE LOOKS TO BE SOME LINGERING SHOWERS SUNDAY MORNING MAINLY ACROSS THE FAR NORTHEAST...SO HAVE RETAINED A SLIGHT CHANCE. OTHERWISE EXPECT MOSTLY CLOUDY WITH COOL NORTHWEST WINDS DURING THE DAY. FOR MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT. MONDAY AND TUESDAY STILL LOOK DRY AS THE AREA SHOULD BE UNDER THE INFLUENCE OF SHORTWAVE RIDGING. AM A LITTLE SCEPTICAL OF THE GFS AND ITS QPF FOR TUESDAY NIGHT. APPEARS AS IF THE IS SOME CONVECTIVE FEEDBACK ISSUES GOING ON COMPOUNDED BY THE TENDENCY TO OVER PLAY UPSLOPE WINDS. IN GENERAL THERE DOESNT LOOK TO BE A LOT OF DYNAMICS AFFECTING THE AREA UNTIL WEDNESDAY. HELD ONTO THE SLIGHT CHANCE FOR TUESDAY NIGHT BUT TRIMMED IT BACK A BIT TO MAINLY NORTH CENTRAL KS. LOOKS LIKE THE BETTER CHANCES FOR MORE PRECIP WILL BE ON THURSDAY AS BOTH THE GFS AND ECMWF PROG THE SURFACE LOW TO SLOWLY MOVE ACROSS THE KS/OK STATE LINE. THIS WOULD PRESENT MORE OF AN OVER RUNNING SCENARIO FOR THE FORECAST AREA. MODELS ALSO SLOW THE UPPER LOW DOWN AS IT MOVES OUT INTO THE PLAINS DUE TO THE REX BLOCKING PATTERN SETTING UP. MAIN CHANGES WERE TO INCREASE CLOUD COVER THURSDAY AND LOWER HIGHS INTO THE LOWER 60S. DID NOT GO AS COOL AS THE GFS JUST YET BUT HIGHS MAY NEED TO BE LOWERED A LITTLE MORE IF THE OVER RUNNING IS REALIZED. ALSO BUMPED POPS UP FOR THURSDAY. .TOP...NONE. WOLTERS
Hazardous weather outlook, Apr 18, 8:00 PM CDT, 4 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 800 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ACROSS THE AREA ON SATURDAY MAY PRODUCE LOCALLY HEAVY RAINS ALONG AND SOUTHEAST OF INTERSTATE 35. THIS SAME AREA COULD ALSO HAVE SEVERE THUNDERSTORMS IN THE AFTERNOON...WITH HAIL THE MAIN THREAT. MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 18, 6:46 PM CDT, 5 hours 46 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 646 PM CDT FRI APR 18 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #126... CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER IN TORNADO WATCH #126... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA TORNADO WATCH #126 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN SOME CITIES STILL IN TORNADO WATCH #126... MARYSVILLE HIAWATHA
Special weather statement, Apr 18, 7:55 PM CDT, 4 hours 37 minutes before
KSZ008>012-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 755 PM CDT FRI APR 18 2003 TORNADO WATCH #126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN SOME CITIES NO LONGER IN TORNADO WATCH #126... MARYSVILLE HIAWATHA
Local storm report, Apr 18, 11:06 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM HARVEYVILLE KS .75 INCH HAIL
04/18/03 WABAUNSEELocal storm report, Apr 18, 11:13 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1109 PM TOPEKA KS .75 INCH HAIL
04/18/03 SHAWNEELocal storm report, Apr 18, 11:22 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 2 E SCRANTON KS 1.75 INCH HAIL
04/18/03 OSAGEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Apr 18, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 31 min |
| Apr 18, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 29 min |
| Apr 18, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 38 min |
| Apr 18, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 19, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| Apr 19, 6:08 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 52 min |
| Apr 19, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 52 min |
| Apr 19, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 28 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 34 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 64 min |
| Apr 19, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.